MAUDE Adverse Event Report: WILSON-COOK MEDICAL INC HERCULES 3 STAGE BALLOON ESOPHAGEAL; DILATOR, ESOPHAGEAL

WILSON-COOK MEDICAL INC HERCULES 3 STAGE BALLOON ESOPHAGEAL; DILATOR, ESOPHAGEAL
Model Number G31926
Medical Device Problem Codes Loss of or Failure to Bond (1068); Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.Additional information received indicates lubrication was not applied to the balloon prior to advancement through the endoscope.The ifu states: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." in the report it states that the user was attempting to reinsert the device through the scope after the initial inflation/dilation.The ifu states: "do not pre-inflate the balloon." prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: based on the quality engineering risk assessment, no corrective action is warranted at this time.A review of the complaint history was conducted.Based on this review, the likelihood of this type of report is rare.Quality assurance will continue to monitor for complaint trends.Additional comments: based on the information provided that lubrication was not applied to the balloon prior to advancement through the endoscope, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an unknown endoscopic procedure, the physician used a cook hercules 3 stage balloon esophageal.It was reported [that] the balloon did not inflate inside the patient so they took the balloon out of patient and out of endoscope and tried to inflate it.It worked perfectly so they went back inside the patient, but it did not work again.They stopped the procedure.The balloon was perforated.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation evaluation: the product said to be involved was returned in a clear plastic bag.Provided with the return was an open pouch from the lot number provided in the report.The label matches the product returned.Our laboratory evaluation of the product said to be involved confirmed the report.The device returned with the balloon deflated fully.No kinks were observed in the catheter.During functional testing of the device a cook dilation syringe (ds-60cc-s) was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated, however water was observed leaking from the distal end balloon neck to tip glue joint.A close visual examination of the distal tip to balloon neck showed that the pellethane has started to separate from the balloon neck in one area.The pellethane tip remains attached to the inner wire.It was confirmed that there was evidence of glue present between the balloon neck and pellethane tip.There was also evidence of buffing on the inner balloon neck.Therefore, the device had been manufactured to specification.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: our evaluation of the returned device confirmed the report due to a leakage at the distal end balloon joint.There were two use related factors that likely contributed to the reported device failure, reinsertion of the previously inflated balloon into the patient, and failure to apply lubrication to the balloon prior to advancement through the endoscope.Specifically, in the report it states that the user removed the device from the scope, inflated/deflated the balloon, then reinserted the device through the scope.The ifu states: "do not pre-inflate the balloon." the user also states that the balloon "worked" prior to the reinserting the balloon through the endoscope, indicating that the glue joint was initially intact.The additional information also indicates lubrication was not applied to the balloon prior to advancement through the endoscope.The ifu states: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." the insertion of a balloon that was previously inflated can contribute to damage to the device; this would be exacerbated by not applying lubrication to the balloon and is the most likely cause for the report.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: based on the quality engineering risk assessment, no corrective action is warranted at this time.A review of the complaint history was conducted.Based on this review, the likelihood of this type of report is rare.Quality assurance will continue to monitor for complaint trends.Additional comments: based on the information provided that in lubrication was not applied to the balloon prior to advancing through the endoscope and the balloon was removed the endoscope after initial inflation attempt, inflated/deflated outside of the scope, then reinserted, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
DILATOR, ESOPHAGEAL
Manufacturer (Section D)
WILSON-COOK MEDICAL INC
4900 bethania station rd
winston-salem NC 27105
Manufacturer (Section G)
CWS.COMPLAINTS@COOKMEDICAL.COM
4900 bethania station rd
winston-salem NC 27105
Manufacturer Contact
sabrina o¿brien
4900 bethania station rd
winston-salem, NC 27105
3367440157
MDR Report Key22306816
Report Number1037905-2025-00465
Device Sequence Number15438242
Product Code KNQ
UDI-Device Identifier00827002319264
UDI-Public(01)00827002319264(17)271024(10)W4882150
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG31926
Device Catalogue NumberHBD-12-13.5-15
Device Lot NumberW4882150
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/27/2025
Supplement Date Received by Manufacturer06/23/2025
Initial Report FDA Received Date06/23/2025
Supplement Report FDA Received Date07/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CID-60-15: SPHERE INFLATION DEVICE.; PENTAX ENDOSCOPE EG29-I10C.
Patient SexUnknown